Alert archive / Hawaii / Wind Advisories in 2014

Wind Advisory 5, NWS Honolulu, HI

January 25, 2014Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Jan 25, 2014, 3:30 AM HST for Hawaii County, Hawaii. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jan 25, 2014, 3:30 AM HST (13:30 UTC)
Expired
Jan 25, 2014, 9:59 AM HST
In force
6 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 13:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 1.5 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2014-01-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2014-01-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
837 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

670 
WWHW70 PHFO 251330
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
330 AM HST SAT JAN 25 2014

HIZ028-252200-
/O.CAN.PHFO.HW.W.0004.000000T0000Z-140125T1600Z/
/O.NEW.PHFO.WI.Y.0005.140125T1330Z-140125T2200Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
330 AM HST SAT JAN 25 2014

...WIND ADVISORY IN EFFECT UNTIL NOON HST TODAY...
...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL NOON HST TODAY. THE HIGH WIND
WARNING HAS BEEN CANCELLED. 

* WINDS...WEST 30 TO 45 MPH WITH LOCALIZED GUSTS OVER 65 MPH OVER
  THE SUMMITS. 

* TIMING...THROUGH MIDDAY.

* IMPACTS...WINDS THIS STRONG CAN BRING DOWN TREE BRANCHES AND
  MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY FOR THE SUMMITS MEANS THAT SUSTAINED WINDS OF AT
LEAST 45 MPH...OR GUSTS OF AT LEAST 55 MPH...ARE EXPECTED.
MOTORISTS SHOULD USE EXTRA CAUTION.

&&

$$
1 follow-up statement
760 
WWHW70 PHFO 251959
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
959 AM HST SAT JAN 25 2014

...HIGH SURF ADVISORY FOR BIG ISLAND SUMMITS IS CANCELLED...

HIZ028-252100-
/O.CAN.PHFO.WI.Y.0005.000000T0000Z-140125T2200Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
959 AM HST SAT JAN 25 2014

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

WINDS AT THE BIG ISLAND SUMMITS HAVE DROPPED BELOW ADVISORY
CRITERIA...AND IS NOT EXPECTED TO STRENGTHEN AGAIN IN THE SHORT
TERM.

$$

FOSTER

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Jan 24, 8:20 PM HST, 7 hours 10 minutes earlier.

Area forecast discussion, Jan 24, 8:20 PM HST, 7 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
820 PM HST FRI JAN 24 2014

.SYNOPSIS...
COOL...DRY AND STABLE CONDITIONS WILL PERSIST THROUGH SATURDAY. A
FRONT WILL PUSH A BAND OF CLOUDS AND SHOWERS DOWN THE WESTERN END
OF THE ISLAND CHAIN ON SUNDAY THEN STALL OVER THE EASTERN END OF
THE STATE ON MONDAY. AN UPPER LEVEL TROUGH PASSING OVER THE ISLANDS
LATE MONDAY AND TUESDAY WILL LIKELY LEAD TO ENHANCED HEAVY
SHOWERS...ESPECIALLY ALONG THE STALLED FRONT.
&&

.DISCUSSION...
WINDS AT THE CFHT-GEM SITE ON MAUNA KEA CONTINUE TO STAY ABOVE
WARNING LEVELS...SO HAVE UPGRADED THE ADVISORY BACK TO WARNING
LEVELS. THE MODELS ARE IN GOOD AGREEMENT WITH THE WINDS TAPERING OFF
AT THE SUMMIT OVERNIGHT...SO WILL BE MONITORING THE SITUATION
THROUGH THE NIGHT TO SEE IF THIS PANS OUT. WILL NOT RULE OUT AN
EXTENSION OF THE WARNING...OR AN ADVISORY INTO THE DAY SATURDAY.

OTHERWISE NO UPDATES TO THE FORECAST ANTICIPATED AT THIS TIME. A DRY
AND STABLE AIRMASS IS EXPECTED TO PERSIST THROUGH SATURDAY AS HIGH
PRESSURE MOVES OVER THE ISLANDS. WITH OVERNIGHT LAND BREEZES
TONIGHT...COUPLED WITH LATE NIGHT SOUTHWEST WINDS...TEMPERATURES
SHOULD NOT DROP AS LOW AS THEY DID LAST NIGHT.

THE NEXT FRONT IS EXPECTED TO APPROACH THE ISLANDS SATURDAY...AND
AHEAD OF THE FRONT...SOUTHWEST WINDS ARE EXPECTED TO INCREASE. WILL
BE TAKING A CLOSER LOOK AT THE WINDS AHEAD OF THE FRONT...
PARTICULARLY FOR KAUAI AND OAHU. THESE WINDS COULD BE GUSTY OVER THE
TYPICAL WINDWARD LOCATIONS OF THESE ISLANDS. THE ECMWF...NAVGEM...
AND UKMET ARE STRONGER THAN THE GFS. WILL BE EXAMINING THE MODELS
CLOSELY TONIGHT BUT DO SUSPECT THAT THE WINDS FOR THOSE AREAS WILL
BE BUMPED UP SOME FOR SATURDAY. EVEN IF THEY ARE BUMPED UP...THESE
WINDS WILL BE LOWER THAN THE WINDS EXPERIENCED EARLIER THIS WEEK.

THE MODELS ARE IN GOOD AGREEMENT WITH THE TIMING OF THE NEXT
FRONT...HAVING THE FRONT IMPACTING THE ISLANDS SUNDAY AND INTO
TUESDAY. WITH THE FRONT COMING IN FROM THE NORTHWEST...EXPECT KAUAI
AND OAHU TO BE IMPACTED INITIALLY WITH CLOUDS AND SHOWERS. AT THE
TIME OF THE FRONT REACHING THE WESTERN ISLANDS...LIMITED MOISTURE
AND WARM UPPER LEVELS WILL LIMIT SHOWER ACTIVITY TO SOME DEGREE. THE
MODELS SHOW COLDER TEMPERATURES IN THE UPPER LEVELS PUSHING IN
BEHIND THE FRONT AS THE FRONT GETS HUNG UP OVER THE EASTERN ISLANDS
TUESDAY. DON/T SEE ANY REASON TO MODIFY THE FORECAST FOR THIS
PERIOD...SO HEAVY SHOWERS OR A THUNDERSTORMS ARE POSSIBLE BEHIND THE
FRONT AS THE COLDER TEMPERATURES MOVE IN TUESDAY. WILL BE MONITORING
FUTURE MODEL RUNS TO SEE WHAT THE TREND WILL BE.

EASTERLY TRADE WIND WEATHER IS EXPECTED BEHIND THE FRONT FOR
WEDNESDAY AND THURSDAY...WITH ANOTHER SYSTEM APPROACHING THE
ISLANDS FOR THE END OF THE WEEK THAT MAY CAUSE WINDS TO SHIFT TO THE
SOUTH AGAIN.

&&

.MARINE...
BUOY 51101 REPORTED 11 FT AT 14 SECONDS AT 7 PM...WITH A BRIEF PEAK
OF 13.5 FT AT 16 SECONDS REPORTED AT 5 PM. THIS SWELL IS RUNNING
SEVERAL HOURS BEHIND WAVEWATCH...OR IS RUNNING A BIT BELOW THE
MODEL. AT THIS TIME...LEAVING THE HIGH SURF WARNING UNTIL 6 AM SEEMS
PRUDENT. UNLESS THE BUOY READINGS INCREASE OVERNIGHT...ANTICIPATE
SWITCHING THE WARNING TO ADVISORY FOR SATURDAY.

ANOTHER NORTHWEST BUMP IS EXPECTED SUNDAY AND MONDAY ASSOCIATED WITH
THE NEXT LOW PRESSURE SYSTEM THAT WILL BRING THE FRONT TO OAHU. THIS
INCREASE COULD ONCE AGAIN BRING WARNING LEVEL SURF TO THE ISLANDS.

A SMALL CRAFT ADVISORY /SCA/ REMAINS POSTED DUE TO THE NORTHWEST
SWELL BRINGING HAZARDOUS SEAS IN EXCESS OF 10 FT. SOME AREAS MAY
DROP OUT OF THE SCA SUNDAY IN BETWEEN THE SWELLS...WHILE OTHER AREAS
WILL LIKELY REMAIN AT ADVISORY LEVELS INTO THE MIDDLE OF THE WEEK.
THE CURRENT SCA GOES THROUGH SATURDAY AFTERNOON...BUT WILL LIKELY BE
EXTENDED FOR AT LEAST SOME AREAS.

&&

.AVIATION...
THE STRONG WINDS OVER THE BIG ISLAND SUMMITS HAS PROMPTED AIRMET
TANGO FOR TEMPO MODERATE TURBULENCE SOUTH THROUGH EAST OF THE BIG
ISLAND MOUNTAINS. AS MENTIONED ABOVE...THE WINDS ARE EXPECTED TO
TAPER OFF LATER TONIGHT...SO LOOK FOR CONDITIONS TO IMPROVE
OVERNIGHT.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF WARNING UNTIL 6 AM HST SATURDAY FOR NIIHAU-KAUAI
WINDWARD-KAUAI LEEWARD-WAIANAE COAST-OAHU NORTH SHORE-OAHU
KOOLAU-OLOMANA-MOLOKAI-MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-
WINDWARD HALEAKALA.

HIGH SURF ADVISORY UNTIL 6 AM HST SATURDAY FOR BIG ISLAND NORTH
AND EAST-KONA AND KOHALA.

HIGH WIND WARNING UNTIL 6 AM HST SATURDAY FOR BIG ISLAND SUMMITS.

SMALL CRAFT ADVISORY UNTIL 6 PM HST SATURDAY FOR KAUAI NORTHWEST
WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-KAUAI CHANNEL-
OAHU WINDWARD WATERS-OAHU LEEWARD WATERS-KAIWI CHANNEL-MAUI
COUNTY WINDWARD WATERS-BIG ISLAND WINDWARD WATERS.

&&

M BALLARD

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 24, 3:45 PM HSTWind AdvisoryHFOHawaii4 hr
Jan 24, 7:47 PM HSTHigh Wind WarningHFOHawaii8 hr
Jan 25, 3:30 AM HSTHigh Surf AdvisoryHFOHonolulu, Kauai, Kalawao27 hr

Nearby

Wind Advisories in Hawaii, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.